Chemotherapy-induced peripheral neuropathy: an underestimated side effect with major impact on quality of life

Research output: ThesisDoctoral ThesisExternal prepared

1497 Downloads (Pure)

Abstract

Chemotherapy-induced peripheral neuropathy is a common side effect of many chemotherapeuticals. This dissertation has found that in a group of 1,643 patients with colon cancer and 156 patients with multiple myeloma, approximately one-third of patients have tingling hands and feet for up to 13 years after diagnosis. Patients who experience this side effect report scores indicating a far worse quality of life (64 vs. 79) than people without symptoms of neuropathy. The higher the total dose administered, the more symptoms people have. This gives us a point of departure for the improvement of care for these people. A better monitoring of symptoms during treatment and identification of patients who are at an increased risk of developing neuropathy allow us to draw up a tailored treatment plan.
Original languageEnglish
Awarding Institution
  • Maastricht University
Supervisors/Advisors
  • Tjan - Heijnen, Vivianne, Supervisor
  • van de Poll-Franse, L.V., Supervisor, External person
  • Vreugdenhil, Gerard, Advisor
  • Mols, F., Advisor, External person
Award date13 Dec 2016
Place of PublicationEnschede
Publisher
Print ISBNs9789402803860
Publication statusPublished - 2016

Keywords

  • chemotherapy
  • peripheral neuropathy
  • treatment

Cite this